Utah, 2005

Flash Flood and Debris Flow in Utah, April 27 to 29, 2005

April 27 to 29, 2005 · NWS SLC · 8 events in 7 counties and zones

Heavy rains and snowmelt brought flooding to northern Utah. no damage to the homes occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rains and snowmelt brought flooding to northern Utah. A slow-moving landslide in the early hours of April 29th stopped just short of some townhouses in the Cedar Hills section of Utah County...no damage to the homes occurred. A brief flash flood sent water into two homes near Cedar Fort. Flooding was also reported in Cache County along the Blacksmith Fork River and Little Bear tributaries of the Logan River. ..as well as in Brigham City along the Box Elder Creek. A brief flash flood sent water into 2 homes in Avon.Snowfall was confined to the higher elevations. Totals (in inches) were: Tony Grove Lake - 19, Monte Cristo - 14, Ben Lomand Peak - 8, Alta - 8, Brighton - 7, Brian Head - 7, Laketown - 3 and Randolph - 2.Copious amounts of rain fell in the valleys of northern Utah. Totals (in inches) were: Mendon - 2.85, Smithfield - 2.52, Cedar Fort - 2.40, Liberty - 2.35, Logan Bench - 2.32, Logan Airport - 2.18, Brigham City - 1.31, Pleasant Grove and Provo BYU - 1.25, Salt Lake City Avenues - 1.18, Springville - 1.08, Salt Lake City Airport - 1.05, and Olympus Cove - 1.00. Rainfall reports of 0.5 to 1 inch were widespread across Utah, Salt Lake and Davis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 27, 10:05 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 27, 10:05 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT WED APR 27 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY. A COLD FRONT WILL MOVE THROUGH
THE REGION THURSDAY AND BE FOLLOWED BY A SECONDARY FRONT ON FRIDAY.

&&

.DISCUSSION...ORGANIZED...ALBEIT WEAK...CONVECTION HOLDING TOGETHER
AS IT PUSHES NE THROUGH SW UTAH THIS MORNING.  TRAILING CONVECTION
OVER EXTREME SW UTAH GETTING A BIT OF A BOAST FROM OROGRAPHIC LIFT
AND JET SUPPORT OVER NRN AZ.  NEW SHOWERS/STORMS BEGINNING TO FORM
OVER NRN/CNTRL UT IN VICINITY OF THE DEFORMATION AXIS ACROSS CNTRL
NV THROUGH CNTRL UT. THIS AXIS WILL PUSH SLOWLY NORTH TODAY.
LOOKING FOR FAIRLY ACTIVITY CONVECTION ALONG THIS AXIS THIS
AFTERNOON THROUGH EARLY EVENING WITH THE AIRMASS BECOMING MORE
UNSTABLE FROM SURFACE HEATING.

THURSDAY SHOULD REMAIN ACTIVE AS THE REMNANT OF THE UPPER LOW OFF THE
CA COAST MOVES INLAND AND EAST THROUGH THE SRN GREAT BASIN.  EVEN
THOUGH THIS FEATURE IS WEAKENING...THE AIRMASS OVER THE REGION WILL
REMAIN MOISTURE AND UNSTABLE.

BY FRIDAY THE QUASI-STATIONARY SURFACE BOUNDARY TO OUR NORTH WILL
PUSH THROUGH AS A SHORTWAVE MOVES SE ALONG THE DIVIDE. DECENT LOW-
LEVEL COLD ADVECTION MOVING THROUGH THE STILL MOIST AIRMASS OVER
THE AREA SHOULD SPAWN MORE PRECIP DURING THE DAY.

CURRENT FORECAST TRENDS LOOK GOOD FOR THE NEXT COUPLE OF DAYS.  NO
UPDATE PLANNED RIGHT NOW.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
ID...NONE.

CONGER
Hazardous weather outlook, Apr 27, 3:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT WED APR 27 2005

IDZ024-025-UTZ001>021-WYZ021-281300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
400 AM MDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION
TODAY...MOST NUMEROUS THIS AFTERNOON IN NORTHERN AREAS. THE STRONGEST
SHOWERS WILL HAVE LIGHTNING...LOCALLY HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NUMEROUS SHOWER ACTIVITY AND SOME THUNDERSTORMS WILL CONTINUE
TONIGHT. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
ON THURSDAY ASSOCIATED WITH A COLD FRONT AND UPPER LEVEL WEATHER
DISTURBANCE. SNOW LEVELS WILL LOWER THURSDAY AND SNOWFALL COULD BE
SIGNIFICANT IN THE HIGHER ELEVATIONS THURSDAY AND THURSDAY EVENING.
THE HEAVIEST SNOW WILL BE IN NORTHERN UTAH AND SOUTHEAST IDAHO.
MORE SHOWERS AND LOW SNOW LEVELS WILL OCCUR ON FRIDAY...ESPECIALLY IN
THE NORTHERN AREAS WITH ACCUMULATIONS IN THE HIGHER TERRAIN.

A FEW RAIN AND SNOW SHOWERS ALONG WITH ISOLATED THUNDERSTORMS ARE
EXPECTED ON SATURDAY...WHICH WILL BECOME MORE NUMEROUS SUNDAY
THROUGH TUESDAY.

AOT

The radar

The Salt Lake City radar (KMTX), 78 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flood, 1 flash flood, 1 debris flow. Local standard time, as filed.

Heavy Rain, Cache

When
April 27, 12:00 PM MST to April 29, 8:00 PM MST
Where
Cache County, Nibley
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.722, -111.744 (the zone’s center; the record gives no point)

Heavy Rain, Box Elder

When
April 27, 12:00 PM MST to April 29, 8:00 PM MST
Where
Box Elder County, Brigham City
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.521, -113.082 (the zone’s center; the record gives no point)

Heavy Rain, Davis

When
April 27, 12:00 PM MST to April 29, 8:00 PM MST
Where
Davis County, Hill Afb
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.991, -112.111 (the zone’s center; the record gives no point)

Heavy Rain, Weber

When
April 27, 12:00 PM MST to April 29, 8:00 PM MST
Where
Weber County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -111.913 (the zone’s center; the record gives no point)

Flood, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
April 28, 11:00 AM MST to April 29, 11:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
BROADCAST MEDIA
Coordinates
39.650, -110.683

Flood waters damaged 7 homes in Brigham City, damage amount unknown

Flood, Nw Cache

When
April 28, 11:00 AM MST to April 29, 11:00 AM MST
Where
Nw Cache forecast zone
Reported by
BROADCAST MEDIA
Coordinates
38.400, -113.250

Flood waters damaged 3 homes in Richmond, damage amount unknown.

Flash Flood, Cache

When
April 28, 3:00 PM MST to 6:00 PM MST
Where
Cache County, Avon
Reported by
BROADCAST MEDIA
Coordinates
41.533, -111.817

Brief flash flood damaged 2 homes, amount unknown

Debris Flow, W Utah T X Nw/P X E Juab

When
April 28, 8:30 PM MST to April 29, 1:00 AM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
LAW ENFORCEMENT

Rainfall induced landslide near Cedar Hills in American Fork Canyon

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446789, 5446790, 5446791, 5446792, 5446787, 5446788, 5446793, 5446786.